Increased Levo, now feel awful again

I recently gave myself an increase in my levo without my doctors knowledge because she wouldn't increase my dose. Since last September I've been I've been feeling very tired, lethargic, cold, heavy eyed and completely brain fogged. My doctor thinks I'm on 100/75 mcgs alternate days.

Five weeks ago I increased my dose to 100 mcgs a day. For the first week I felt worse. The following two weeks however were brilliant. I felt amazing - loads of energy, clear head, I felt alive and alert and felt I could take on the world. I could speak eloquently and I felt as if I could cope with anything and I really could not remember feeling that well. I'd forgotten what it was like to feel good and so alive.

However, it was short lived, the last two weeks I have gone back to square one. I am tired, heavy eyed, foggy headed, feel that can't be bothered with anything and anyone and have hardly any energy at all.

Why would this be? No way was that the placebo effect. Its five weeks now since my increase and I know it can take 6 - 8 weeks for it to fully take effect but is a relapse normal so soon? Does this show that Levo is working for me but I am just not getting enough?

The last blood tests I had were in October 2013:

TSH 1.3 (0.5 - 5.5)

FT4 18 (10 -22)

My FT3 has never been tested. My ferritin was low last year but was up to 88 in March. I am due a retest next week. My doctor however refused to test the thyroid again as she said once a year is adequate and will not accept that my thyroid is causing my current symptoms (yes I know we've all heard that before!). My vitamin D was sufficient in April also around 82. I am supplementing with B12 and Folic Acid as B12 was 477 and Folate 6.1 (low in range).

Sorry for the ramble but just feel disappointed and a bit low and teary today. I so desperately want to feel well again, as I know we all do.


17 Replies

  • It is great when you begin to feel you are recovering. You may need the addition of some T3 to your T4, if your GP would agree. Dr Toft says so in his Pulse Online article but some GP's will take not notice, or even give a trial. You could always ask. Levo is reduced by 50mcg and 10mcg of T3 added.

    Vitamins/minerals, and I do know you are taking some, are also important. This is a link and the last 3 are good at helping levo convert.

    I am sorry you are now disappointed but you can try to achieve that positive result again.

  • Thank you Shaws. I doubt I will get my doctor to agree to a T3 test. She won't accept my symptoms are down to thyroid. I could have one done privately of course and then I would be able to see if it is low and add some T3 myself.

  • Just make sure you give it six weeks so you can be confident your levels are stable when your bloods are done. Good luck! x

  • It depends on your doctor whether she will take note of Dr Toft's article. You can say you came across an article and wondered, as you still don't feel right, could you trial some T3 to your T4.

    You can email for a copy of the article and either drop GP a note before your next appointment highlighting question 6 and say you would like to discuss it. I didn't have aT3 test before adding some to my T4.

    Dr Toft will also inform her of how low our TSH can go and that some of us need a suppressed TSH to feel well so it is an informative article all round for doctors.

  • Thank you Shaws. Good plan. I will email Louise.

  • A ll i can suggest is you need NDT not thyroxine

  • Best thing is to get levels tested now to see what your t4 and t3 is on 100mcg.

    You can use blue horizon ? Get tests yourself and take to show gp maybe depending on results . Might be worth taking good quality vitamin b complex

  • Hi sizzy. I take a B complex together with B12 and folic acid. I wonder if my iron levels have dropped again - I'm being tested next week. Doctor told me to stop supplementing when my ferritin reached 88 (range was somewhere between 25 and 300 I think). Maybe I should have got it a bit higher.

  • Some say ferritin should be over 70 or 80 but a member on this forum says it should be mid range.

    Mine was 88 last year the same as yours, and the same range so I thought I was O.K.

    I have also seen a Nutritionist and she said it should be 150.

  • Hi Browny. Thank you this is very interesting. I think I should have kept supplementing even though doc said to stop. I am having blood test for iron later this week so it will be very interesting to see what it is now.

  • If your iron,vit d and vitamin b's are all good, id be looking at t3? Cortisol? And tpo which selenium can help to reduce . Recommend a book called finding the root cause hashimotos.Well good luck.

  • You became iron-deficient because your rate of taking in iron was not high enough. Unless the fundamental cause of that has been addressed, then you will need a greater intake than you used to have. Taking a supplement until you have enough and then stopping may not be sufficient.

    It isn't so much that it should have got higher, but if you are not getting enough iron, then you will become deficient again. Maybe the amount should be reduced (e.g. from two to one tablet a day). Maybe other approaches could be considered (dietary changes rather than tablets).

    If your bath is low in water, you can tun the tap on to fill it up. If there is no plug, then as soon as you turn the tap off, the level drops very quickly!


  • Hi Rod. Thank you for your reply. You are right of course. It will be very interesting to get the results blood test I am having done this coming Friday.

    I eat meat and have liver about once a fortnight. I also eat green leafy veg. Once I get these results I should be able to see if I would be best off supplementing daily going forward.

    Thanks for your thoughts.

  • don't fret to much foreversummer , this is a [sometimes] long path and if you persevere you will get there and always remember if everything in life was perfect none of us would ever need the medical profession or meds ....there will always be ups and downs ...we just need to roll & work with them not ever try to run before you crawl ......alan xx

  • Hi alan. Yes I know. You certainly get some knock backs in this game don't you. I'm 21 months into my journey since being diagnosed and there have been great improvements in certain aspects. I'll keep rolling along . . . . . thank you for replying.

  • just think that maybe...just maybe ,...... at some time all aspects will improve ------- then we could all have a celebration and a few drinkee's .......we must all live in hope !....alan xx

  • Hi

    Hope all goes well with your test.

    Good luck browny

You may also like...